Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 count not increasing much
Aug 21, 2012

diagnosed with HIV/AIDS in July, 2007 when hospitalized with PCP. CD4 count then was 12 and viral load around 38,000. started on Atripla and still on it currently. became undetectable after a month on Atripla and CD4 count in the 200+. never had a detectable viral load since the diagnosis but the CD4 count not increasing much. adherent with meds and goes to Doctor and lab work on a regular basis. what do you think is going on with me? it is possible that maybe my immune system was damaged severely that it's having a hard time to recover. recent blood work (8-14-12)came out within normal limits - organ systems WNL - undetectable viral load but CD4 count 235. my doctor said he will do another lab work then possibly change my regimen to Truvada + Isentress.he's also puzzled but i read there some people out there with the same problem. what do you think? is it time to try another regimen to hopefully boost my CD4 count? i don't know if there's any medication out there to help improve the CD4 count.i'm otherwise healthy and only taking Atripla and a multivitamin daily. thanks a lot for you help.rhick

Response from Dr. Young

Hello Rhick and thanks for posting.

First off, I'd say that your medications worked pretty darn well- a undetectable HIV viral load and with a CD4 cell recovery from the scary dangerous 12 to the not-so-scary 235.

It's not clear (or likely) that switching or intensifying your medications will change the trajectory of CD4 cell recovery (indeed, this has been the subject of numerous clinical trials), so while Truvada+Isentress is a perfectly fine regimen, I wouldn't expect large changes in your counts.

It's worth checking whether you're taking any other medications or supplements that might be suppressing your CD4s or total white blood cell counts. In some individuals, Bactrim causes suppression of absolute counts (but often not percentages); in others we'll see toxicity from HIV medications or complications of hepatitis C virus infection.

I've seen many a patient like you who has a somewhat limited CD4 cell recovery. As you point out, having had a very low initial count is one of the potential risk factors for this; another is being older.

If you're overall health and quality of life is good, I'd suggest keeping your focus on these points, rather than feeling down about a single laboratory value (it's an important one, for sure, but not the only measure of health).

Be well, BY



Previous
Any benefit from 15 days of truvada
Next
garlic and hiv meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement